Severe hyponatremia due to trimethoprim-sulfamethoxazole-induced SIADH

Creticus Marak, Matthew Nunley, Achuta Kumar Guddati, Prashant Kaushik, Mark Bannon, Adrita Ashraf

Research output: Contribution to journalArticlepeer-review

Abstract

Hyponatremia, a serum sodium level of <135 mEq/L, is the most common electrolyte abnormality occurring in 5%–35% of hospitalized patients. It is a predictor of increased morbidity and mortality. Diuretics, psychotropic, and antiepileptic drugs are commonly implicated in drug-induced hyponatremia. Trimethoprim-sulfamethoxazole and spironolactone are two commonly prescribed drugs; unfortunately, most providers are unfamiliar with these two drugs causing hyponatremia. Simultaneous use of trimethoprim-sulfamethoxazole and spironolactone can cause serious drug interactions that increase the risk of hyponatremia, hyperkalemia, and overall mortality. Despite recommendations to avoid using these two drugs concurrently, many healthcare providers continue to prescribe them together. We report a case of an elderly female with severe hyponatremia caused by trimethoprim-sulfamethoxazole superimposed on a chronic but stable mild hyponatremia.

Original languageEnglish
JournalSAGE Open Medical Case Reports
Volume10
DOIs
StatePublished - 2022
Externally publishedYes

Keywords

  • amiloride
  • hyponatremia
  • natriuresis
  • sodium channels
  • spironolactone
  • syndrome of inappropriate antidiuretic hormone secretion (SIADH)
  • Trimethoprim-sulfamethoxazole

Fingerprint

Dive into the research topics of 'Severe hyponatremia due to trimethoprim-sulfamethoxazole-induced SIADH'. Together they form a unique fingerprint.

Cite this